Drought, West Central Plateau
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from February deteriorated to extreme drought on March 27, 2018.
Widespread severe drought conditions at the end of February continued to deteriorate and expand in coverage through March. Precipitation across the state was below normal as there were only a couple weak storm systems that brought light to moderate rain and snow to the region.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Widespread severe drought conditions at the end of February continued to deteriorate and expand in coverage through March. Precipitation across the state was below normal as there were only a couple weak storm systems that brought light to moderate rain and snow to the region. Snowpack by the end of March was nearly non-existent with many locations reporting their lowest snow-water equivalent values in over 10 years, and in some cases, the lowest on record. Several rounds of wind and very low humidity prompted red flag warnings on several days across central and eastern New Mexico through March. Severe drought conditions held constant at nearly 80 percent of the state, of which 35 percent was deemed extreme drought. A large wildfire was reported over extreme northeastern Union County. Burn bans continued to expand in coverage over several areas of the state. The USDA declared several counties as primary natural disaster areas on March 30, 2018 due to losses and damages from drought. Counties across northern and central New Mexico within the disaster declaration included: Catron, Guadalupe, Harding, McKinley, Mora, Rio Arriba, Sandoval, San Juan, San Miguel, Santa Fe, and Taos. Farmers and ranchers in several other counties also qualified for natural disaster assistance, including: Bernalillo, Chaves, Cibola, Colfax, De Baca, Lincoln, Los Alamos, Quay, Roosevelt, Socorro, Torrance, and Union.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 28, 10:24 PM MST, 1 hour 36 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1024 PM MST Wed Feb 28 2018 .AVIATION... 06Z TAF CYCLE VFR conditions prevail and are forecast to persist through the TAF period. Winds will veer to the south Thursday and get gusty during the afternoon hours. 11 && .PREV DISCUSSION...407 PM MST Wed Feb 28 2018... .UPDATE... weakening as it moves eastward. Snow showers over west central NM have diminished, and temperatures have increased to above freezing across all of the area, except the highest elevations. The winter weather advisory for these areas has been canceled. 28 && .PREV DISCUSSION...239 PM MST Wed Feb 28 2018... .SYNOPSIS... As a weak upper low moves east of New Mexico this evening, light snow showers will persist across the northern mountains and light rain and snow showers will fall in portions of south central New Mexico. Skies will clear out rapidly late tonight, allowing low temperatures to fall below normal by Thursday morning. Surface high pressure will move across New Mexico Thursday, producing a sunny and seasonably cool day. Southwest flow aloft Friday and Saturday will bring dry weather and a warming trend to the area. Highs Saturday will be generally 5 to 15 degrees above normal. A fast moving low pressure system will cross northern New Mexico Sunday with light rain and snow in northwest New Mexico. A Pacific cold front will move across the state Sunday, bringing cooler weather to western New Mexico. Cooler surface high pressure will settle across New mexico Monday and Tuesday with dry weather and temperatures slightly below normal on Monday and near normal on Tuesday. && .DISCUSSION... An upper low in far southwest NM early this afternoon will become an open wave this afternoon as it moves into central NM. A Pacific cold front to the east of the upper low has already moves into central Nm early this afternoon and will continue to move quickly eastward across eastern NM late this afternoon. A band of stronger winds aloft across south central and southeast NM is mixing to the surface with west winds near 25 knots at times. The wind advisory for these areas will continue until 01Z early this evening, and a wind shift to the west northwest will occur behind the cold front this afternoon. Scattered snow showers in west central and southwest NM in the vicinity of the upper low this afternoon will diminish this afternoon and a few locations could see another inch with icy roads primarily occurring at higher elevations. The winter weather advisory for these areas will continue until 00Z. The upper level trough will exit NM this evening, and clearing skies and colder than normal temperatures are expected overnight. A shortwave ridge aloft will cross NM Thursday, while surface high pressure weakens and moves to the east by Thursday afternoon. Despite abundant sunshine Thursday, cooler air will slowly retreat to the east. High temperatures Thursday will be near to slightly below normal. A deep upper level low will move slowly southward along the Pacific Northwest coast Friday and Saturday. To the south of the large cyclonic circulation around the upper low, winds aloft will back to the southwest Friday and Saturday across the Southwest U.S. This flow aloft will bring very dry air from the eastern Pacific across NM both days with warmer air moving across the region. Highs Friday will be 5 to 10 degrees above normal across NM. A strengthening lee surface trough in eastern CO Saturday will generate breezy southwest winds across the eastern plains Saturday afternoon. These downsloping winds will enhance warming across the eastern plains Saturday, and high temperatures will be 8 to 16 degrees above normal, peaking in the mid 60s to mid 70s. High temperatures across central and western NM Saturday will be 5 to 12 degrees above normal. A fast-moving trough will race eastward across northern NM/southern CO Sunday. The GFS and ECMWF are in good agreement Sunday in showing light precipitation amounts across portions of northwest NM Sunday with precipitation ending by Sunday evening. The more potent weather feature Sunday will be a strong Pacific cold front. The front will bring below normal temperatures to western NM Sunday. Breezy west winds are expected along and behind the front in western and central NM Sunday with breezy to windy west southwest winds to west winds in the eastern plains. West to northwest flow aloft will follow the departing upper level trough on Monday and Tuesday. This flow aloft will produce dry weather and keep temperatures near to below normal. Weak ridging aloft Wednesday will extend the stretch of dry weather and allow temperatures to rebound to above normal. 28 && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS RETURN TO PORTIONS OF CENTRAL AND EASTERN NEW MEXICO FRIDAY THROUGH THE WEEKEND... Upper level storm system crossing New Mexico from west to east this afternoon and evening with cooler temperatures, occasionally gusty winds and scattered rain and snow showers, focused over the higher terrain of the central and north, which should diminish by mid evening. An isolated and very short lived thunderstorm could also occur. Tonight will be colder with higher humidities for most areas. Thursday will be a transition day, as temperatures start to rebound within a few degrees of average. Humidities will trend drier west and central with not much change east. Vent rates will be mostly good to excellent with some areas of mostly fair rates north central. Southwest flow to strengthen Friday with high temperatures warming to 5 to 10 degrees above average. Critical fire weather conditions will be possible over the northeast Friday as minimum humidities fall to below 15 percent and a fire weather watch is in effect for the Northeast Highlands and Northeast Plains. Winds strengthen further Saturday and Sunday as a large trough of low pressure aloft digs into the Great Basin Saturday and tracks over Colorado and northern New Mexico Sunday. There may be some meager precipitation over the northwest and north central mountains but the main message will be strong winds and potential for critical fire weather conditions over portions of eastern and central New Mexico both Saturday and Sunday afternoons. Temperatures Sunday will be cooler west and central but remain 5 to 10 degrees above average over the east. Winds may relax a bit early to mid next week, but it will remain dry. Mixing heights decrease next Monday and Tuesday, enough for areas of fair to poor vent rates to be painted over the west and central. Last but not least, forecast models indicate some low level moisture may be drawn up along the eastern NM/western TX border possibly as far west as the Pecos Valley, Friday and Friday night. This helps keep Friday daytime humidities from falling below 15 percent generally south of Interstate 40 and east of the Pecos Valley. The moisture likely won't be deep enough for any thunderstorms though but depending how far west and north it gets, and how much it mixes out in the afternoon, areal coverage of potential critical fire weather conditions could change on Friday and into Saturday. && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening for the following zones... NMZ103-104. && 40
Hazardous Weather Outlook National Weather Service Albuquerque NM 428 AM MST Wed Feb 28 2018 NMZ501>540-011200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 428 AM MST Wed Feb 28 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A wind advisory is in effect for the Central Highlands and South Central Mountains, as well as eastern Lincoln, Chaves and Roosevelt counties from noon to 6 pm MST this afternoon. Southwest to west winds will average 25 to 35 mph with gusts of 45 to 50 mph. Snow showers over the western and central mountains will only produce 2 to 4 inches of snow in the southwest mountains, and 1 or 2 inches in the other mountain locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Critical fire weather conditions return Friday and Saturday in the northeast, and all of the east Sunday. The windiest day will be Sunday when advisory level winds are likely over portions of central and eastern New Mexico. High winds will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow and strong winds through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 40
39 drought. Local standard time, as filed.
Severe drought conditions from February deteriorated to extreme drought on March 27, 2018.
Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.
Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.
Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.
Severe drought conditions from February continued through March.
Extreme drought conditions from February expanded over an even larger area through the end of March.
Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.
Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.
Severe drought conditions from February deteriorated to extreme drought on March 27, 2018.
Severe drought conditions from February continued through the end of March.
Severe drought conditions from February continued through the end of March. An area of extreme drought continued as well along the Arizona border near Luna. A couple weak storm systems moved through the area during March however snowfall amounts were very light and mainly in the highest terrain.
Severe drought conditions from February continued through the end of March.
Extreme drought conditions from February continued through the end of March. A couple weak storm systems moved through the region during March with only light snowfall amounts. Snow-water equivalent for the Rio Chama River basin was a paltry 43 percent of normal at the end of March. The Hopewell SNOTEL recorded the lowest snow-water equivalent value on record at the end of March since records began in 1980.
Extreme drought conditions from February continued through the end of March. A couple weak storm systems moved through the region during March with only light snowfall amounts. Snow-water equivalent values for the Jemez River basin were less than five percent of normal by the end of March. Fire restrictions were put in place for all of Los Alamos County beginning March 21, 2018 until rescinded.
Extreme drought conditions from February continued through the end of March. A couple weak storm systems moved through the area during March with only light to moderate snowfall amounts. Snow-water equivalent values for the Sangre de Cristo Mountain Range basin of New Mexico was only 22 percent of normal by the end of March.
Extreme drought conditions from February continued through the end of March. A couple of weak storm systems moved through the area during March with only light snowfall amounts. Snow-water equivalent values for the Sangre de Cristo Mountain Range basin of New Mexico was only 22 percent of normal by the end of March.
Extreme drought conditions from February continued through the end of March. A couple weak storm systems moved through the area during March with only light to moderate snowfall amounts. Snow-water equivalent values for the Sangre de Cristo Mountain Range basin was only 22 percent of normal by the end of March.
Severe drought conditions from February deteriorated to extreme drought on March 6, 2018. A couple weak storm systems moved through the area during March with only light snowfall amounts. Snow-water equivalent values for the Cimarron River and Pecos River basins were less than two percent of normal by the end of March. Fire restrictions were put in place for Colfax County on March 13, 2018 until rescinded.
Severe drought conditions from February deteriorated to extreme drought on March 27, 2018.
Severe drought conditions from February deteriorated to extreme drought on March 27, 2018.
Severe drought conditions from February continued through the end of March.
Severe drought conditions from February continued through the end of March. A burn ban was issued for the Bosque beginning in March.
Severe drought conditions from February continued through the end of March.
Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.
Severe drought conditions from February deteriorated to extreme drought on March 6, 2018. Fire restrictions were put in place for Colfax County on March 13, 2018 until rescinded.
Severe drought conditions from February deteriorated to extreme drought on March 13, 2018.
Severe drought conditions from February continued through the end of March.
Severe drought conditions from February continued through the end of March.
Severe drought conditions from February deteriorated to extreme drought on March 6, 2018.
Severe drought conditions from February deteriorated to extreme drought on March 13, 2018.
Severe drought conditions from February deteriorated to extreme drought on March 13, 2018.
Severe drought conditions from February continued through the end of March.
Severe drought conditions from February deteriorated to extreme drought on March 27, 2018.
Severe drought conditions from February continued through the end of March.
Severe drought conditions from February continued through the end of March.
Severe drought conditions from February continued through the end of March.
Severe drought conditions from February continued through the end of March.
Severe drought conditions from February continued through the end of March. Fire restrictions from February remained in place over Lincoln County through March.
Severe drought conditions from February continued through the end of March. Fire restrictions from February remained in place over Lincoln County through March.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738350, 738352, 738354, 738355, 738356, 738358, 738360, 738361, 738363, 738364, 738367, 738370, 738372, 738373, 738374, 738376, 738377, 738379, 738381, 738382, 738383, 738384, 738385, 738386, 738387, 738388, 738389, 738390, 738391, 738392, 738393, 738394, 738395, 738396, 738397, 738398, 738400, 738401, 738414.